Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 22, 2022, 6:54 PM CDT for Logan County, Wichita County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 6:54 PM CDT (23:54 UTC)
- Expired
- Apr 22, 2022, 7:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 80 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:07 PM CDT | HAIL 1.75 | Russell Springs, KS | SPOTTER REPORTED GOLF BALL SIZED HAIL IN RUSSEL SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1576 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 212 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
746
WUUS53 KGLD 222354
SVRGLD
KSC109-203-230030-
/O.NEW.KGLD.SV.W.0002.220422T2354Z-220423T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
654 PM CDT Fri Apr 22 2022
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Wichita County in west central Kansas...
Logan County in west central Kansas...
* Until 730 PM CDT.
* At 653 PM CDT, a severe thunderstorm was located 13 miles northeast
of Leoti, moving northeast at 65 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 546 PM MDT, half dollar
sized hail was reported in Leoti.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Russell Springs around 710 PM CDT.
Other locations in the path of this severe thunderstorm include
Monument and Oakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 10141 3913 10127 3913 10081 3870 10101
3870 10113 3860 10113
TIME...MOT...LOC 2353Z 206DEG 56KT 3866 10126
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KMK1 follow-up statement
709
WWUS53 KGLD 230019
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
719 PM CDT Fri Apr 22 2022
KSC203-230028-
/O.CAN.KGLD.SV.W.0002.000000T0000Z-220423T0030Z/
Wichita KS-
719 PM CDT Fri Apr 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WICHITA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Kansas.
LAT...LON 3887 10134 3913 10127 3913 10081 3887 10093
TIME...MOT...LOC 0018Z 206DEG 56KT 3901 10104
$$
KSC109-230030-
/O.CON.KGLD.SV.W.0002.000000T0000Z-220423T0030Z/
Logan KS-
719 PM CDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LOGAN COUNTY...
At 718 PM CDT, a severe thunderstorm was located 6 miles south of
Monument, or 12 miles southwest of Oakley, moving northeast at 65
mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Trained weather spotters. At 0705 PM CDT, golfball sized
hail was reported near Russell Springs.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Oakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 10134 3913 10127 3913 10081 3887 10093
TIME...MOT...LOC 0018Z 206DEG 56KT 3901 10104
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
KMKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:19 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 22, 6:19 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
519 PM MDT Fri Apr 22 2022
.UPDATE...
Issued at 519 PM MDT Fri Apr 22 2022
Forecast has been updated to add in Severe Thunderstorm Watch #144
through midnight MT. This includes all areas except Graham and
Norton counties. The dry line expected to be of initial focus as
storms initiate this evening, with a strong cold front later
tonight. Main threats include hail and wind, with some potential
significant in nature. An isolated tornado is also possible.
Have allowed the Blowing Dust Advisory to expire based on lack of
low visibility reports. Still expect blowing dust to be an impact
to area travel through the High Warning Warning timeframe.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 200 PM MDT Fri Apr 22 2022
Tonight...isolated thunderstorms are possible around/shortly
after sunset along a surface dryline generally across far eastern
Colorado. By 03z isolated storms are possible along/east of the
CO/KS border as a cold front starts to move through. The isolated
storms are expected to upscale into a line of storms by 06z from
roughly Trenton to Edson/Colby to Tribune. By 09z the line of storms
are expected to be moving through Norton and Hill City areas with
dry conditions by sunrise Saturday morning. Strong to severe storms
are expected with all modes of severe weather possible. Low
temperatures are expected to be in the upper 30s to lower 40s in far
eastern Colorado, middle 40s to lower 50s elsewhere. Strong south to
southwest winds are expected through midnight with gradually
decreasing speeds from the southwest after midnight.
Saturday-Saturday night...a 545dam upper low pressure center over
western Nebraska in the morning is expected to lift northeast into
South Dakota by the end of the day then into southeast North Dakota
overnight. West to northwest winds gusting 30 to 40 mph are expected
during the day with gusts around 25 mph overnight. We'll have to
watch for some blowing dust to move into Yuma/Dundy/Cheyenne county
(KS) during the afternoon as GFS 0.5-1km wind speeds of 45kts or
greater and favorable lapse rates in the 0-2/2-2.5km lapse rates are
forecast. These values are from recent/ongoing dust storm/blowing
dust research.
There is a possibility of some showers/thunderstorms in the
afternoon from about Hill City to Sharon Springs and Cheyenne Wells
where some mid level moisture moves into the area from the northwest
and orients itself with a surface subtle wind shift. Any activity
that does develop should dissipate shortly after sunset.
High temperatures are expected to range from the lower to upper 60s
in far eastern Colorado to the middle 60s to middle 70s elsewhere.
Low temperatures are expected to fall into the lower 30s to lower
40s.
.LONG TERM...(Sunday through Friday)
Issued at 200 PM MDT Fri Apr 22 2022
Sunday...northwest winds gusting up to 35 mph are expected during
the day, decreasing overnight. Some moisture in the 700-500mb
layer moves off the Colorado front range and toward western Kit
Carson/Cheyenne counties in CO during the night. Some light rain
showers and snow showers will be possible. High temperatures will
be cooler with middle 50s to upper 60s expected. Low temperatures
drop into the upper 20s to lower 30s.
Monday...some weak upper level ridging moves over the area during
the night ahead of a low pressure system off the coast of the
Pacific Northwest. Dry conditions are expected. High temperatures
are forecast to be in the upper 50s to middle 60s with overnight
lows in the middle 30s.
Tuesday...southerly winds increase during the day with gusts up to
35 mph. Broad upper level ridging moves over the area with no
precipitation expected. High temperatures warm back up into the
lower to upper 70s with low temperatures in the lower to upper 40s.
Wednesday...large scale picture shows upper ridging over the area
with low pressure over the Pacific Northwest and off the coast of
the northeast United States. High temperatures continue to warm
with lower to middle 80s expected. Low temperatures remain mild
for late April with lower 40s to around 50.
Thursday...GEFS showing the upper ridge axis moving east as the
trough to our northwest moves into Idaho. High temperatures continue
in the lower to middle 80s with low temperatures in the middle 40s
to lower 50s.
Friday...slightly cooler temperatures are expected with highs in the
middle 70s to lower 80s. Low temperatures in the upper 30s to upper
40s. There is a slight chance for some rain showers along/north of I-
70.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 519 PM MDT Fri Apr 22 2022
For both terminals, expecting the threat of blowing dust, strong
southerly winds/wind shear, and even thunderstorms to impact both
terminals during the forecast period. Some reduction to 6sm is
possible in blowing dust. VCTS for both terminals from 03z-04z
onward as they are beginning to form.
Winds for KGLD, south 35-55kts through 06z Saturday, then west-
southwest 20-40kts. LLWS 03z-06z Saturday 180@65kts.
Winds for KMCK, south 30-50kts through 04z Saturday, then
southwest 20-35kts. LLWS 04z-08z Saturday 170@60kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029-041-042.
Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
KSZ001>004-013>016-027>029-041-042.
Fire Weather Watch from Saturday morning through Saturday
afternoon for KSZ041-042.
CO...High Wind Warning until midnight MDT tonight for COZ090>092.
Red Flag Warning until 8 PM MDT this evening for COZ252>254.
NE...High Wind Warning until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
NEZ079>081.
&&
UPDATE...JN
SHORT TERM...99
LONG TERM...99
AVIATION...JNHazardous weather outlook, Apr 22, 6:08 PM CDT, 46 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Goodland KS 508 PM MDT Fri Apr 22 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232315- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 508 PM MDT Fri Apr 22 2022 /608 PM CDT Fri Apr 22 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND EVENING... Severe Thunderstorm Watch #144 is in effect for all areas except Norton and Graham counties in Kansas until midnight MDT/100 AM CDT. Threats include potential severe hail and wind, along with the potential for an isolated tornado. A High Wind Warning remains in effect for the entire area through midnight MDT (1 AM CDT) for south winds gusting up to 70 mph. Blowing dust will continue to impact area travel through this afternoon and evening. A Red Flag Warning is in effect for the entire area through 8 PM MDT (9 PM CDT) for Extreme fire weather conditions. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Elevated to critical fire weather conditions are expected Saturday. A Fire Weather Watch is in effect for Greeley and Wichita counties. Elevated fire weather conditions are expected Sunday. Near critical to critical fire weather conditions are expected across the entire Tri-State area Tuesday. Elevated to near critical fire weather conditions are expected along and west of Kansas Highway 27 Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through late tonight. Please report any wind gusts of 58 mph or higher, blowing dust and severe weather via telephone and social media. Please report any fires to local dispatch.
In the hours before
Local storm report, Apr 22, 6:20 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM NON-TSTM WND GST 1 S TRIBUNE 38.46N 101.75W
04/22/2022 M55 MPH GREELEY KS AWOS
3 SM VISIBILITY DUE TO BLOWING DUST.
&&Local storm report, Apr 22, 6:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM NON-TSTM WND GST 8 N MARIENTHAL 38.60N 101.23W
04/22/2022 M63 MPH WICHITA KS MESONET
&&Local storm report, Apr 22, 6:43 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM NON-TSTM WND GST 2 NW WRAY 40.10N 102.25W
04/22/2022 M59 MPH YUMA CO AWOS
AWOS STATION K2V5 2 NW WRAY. VISIBILITY
REDUCED TO 3SM DUE TO BLOWING DUST.
&&Local storm report, Apr 22, 6:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL LEOTI 38.48N 101.36W
04/22/2022 M1.25 INCH WICHITA KS TRAINED SPOTTER
&&
JNLocal storm report, Apr 22, 6:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
04/22/2022 M65 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND. 5 SM VISIBILITY
DUE TO BLOWING DUST.
&&Local storm report, Apr 22, 6:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL LEOTI 38.48N 101.36W
04/22/2022 M1.25 INCH WICHITA KS PUBLIC
SOCIAL MEDIA REPORT WITH PICTURE OF HALF
DOLLAR SIZED HAIL.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:00 PM CDT | Blowing Dust Advisory | GLD | Cheyenne, Decatur, Gove, Greeley, Logan, Rawlins and 5 more | 3 hr |
| Apr 22, 3:55 PM CDT | Fire Weather Watch | GLD | Greeley, Wichita | 12 hr |
| Apr 22, 6:29 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.